Hail, Sullivan
- When
- July 8, 12:50 AM EST
- Where
- Sullivan County, Glen Wild
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.650, -74.600
An upper level disturbance and weak, nearly stalled frontal boundary helped produce scattered showers and thunderstorms during the heating of the afternoon and early evening. Some of the storms became severe, producing large hail and damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
An upper level disturbance and weak, nearly stalled frontal boundary helped produce scattered showers and thunderstorms during the heating of the afternoon and early evening. Some of the storms became severe, producing large hail and damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Jul 8, 12:48 AM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 148 AM EDT FRI JUL 8 2011 .SYNOPSIS... A WEAK UPPER LEVEL DISTURBANCE WILL CAUSE SHOWERS AND THUNDERSTORMS TO INCREASE ACROSS THE REGION LATER TONIGHT THROUGH FRIDAY. HIGH PRESSURE WILL MOVE INTO THE REGION FROM CANADA FOR THE WEEKEND WITH PLEASANT SUMMERTIME TEMPERATURES AND FAIR SKIES. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... ONLY CHANGE THIS UPDATE WAS TO BRING THE PRECIPITATION IN A LITTLE QUICKER TOWARD SUNRISE FRIDAY MORNING. 18Z GFS IS LEANING QUICKER AND FARTHER NORTH WITH THE PRECIP. WILL LET THE NEXT SHIFT EVALUATE THE NEW RUNS TO DETERMINE IF WE NEED TO INCREASE POPS INTO THE SOUTHERN TIER AND CATSKILLS REGION. PREVIOUS DISCUSSION... ISOLATED CONVECTION CONTINUES TO MOVE ALONG FRONTAL FEATURE, MOVING OUT OF CENTRAL PA TOWARD SOUTHERN LUZERNE COUNTY. WE WILL CONTINUE THE SLIGHT CHANCE FOR THUNDERSTORMS FOR THE NEXT FEW HOURS OVER THIS REGION. MADE SOME CHANGES TO THE NEAR TERM TEMP AND DEW POINT GRIDS TO BETTER FIT THE OBS PRE SUNSET. && .SHORT TERM /6 AM THIS MORNING THROUGH SUNDAY/... BROAD SYNOPTIC FORCING IS EXPECTED TO CONTINUE ON FRIDAY AS RIGHT ENTRANCE REGION OF UPR LVL JET ENTERS THE REGION WITH JET SPEEDS INCREASING TO OVER 110 KTS IN NRN NEW ENGLAND. THE FORCING IS NOTED BY PERSISTENT AND INCRG 500-300 MB QVECT CONVERGENCE IN BOTH THE NAM/GFS MODELS. THIS IN TANDEM WITH THE DIURNAL DESTABILIZATION FROM LLVL MOIST CONVERGENCE WILL LEAD TO AN INCREASE IN SHOWER ACTIVITY...ESPECIALLY ACROSS NEPA...WITH MORE SCATTERED ACTIVITY NORTHWARD INTO NY. SOME CAPE WILL ALLOW FOR A CHANCE OF THUNDERSTORMS. THIS MAY ACTUALLY BE REALIZED MORE ACROSS THE FINGER LAKES REGION OF NY STATE ALONG THE NRN EDGE OF THE THICKER CLOUD SHIELD. PWATS NOT EXCESSIVE...BUT LOCALLY HEAVY RAIN STILL NOT OUT OF THE QUESTION. SHEAR AND INSTABILITY LACKING FOR SEVERE WX THOUGH. SOME LINGERING SHOWERS FRIDAY EVENING WILL GIVE WAY TO THE PASSAGE OF THE TROF AXIS AND HIGH PRESSURE BUILDING ACROSS THE GREAT LAKES AND INTO THE NYPENN REGION FOR SATURDAY. THE CENTER OF THE HIGH RESIDES WITH US THROUGH THE WEEKEND FOR PLENTY OF SUNSHINE AND SEASONABLE TEMPERATURES. DAYTIME TEMPERATURES ARE A BLEND OF 850 MB TEMPS MIXED TO THE SFC AND A MOS BLEND. A BLEND OF MOS TEMPS LOOK REASONABLE FOR NIGHTTIME READINGS WITH SOME COOLING ADJUSTMENTS TO THE VALLEY LOCATIONS OVER THE WEEKEND UNDER CLEAR SKIES. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... DEVIATED LTL FROM HPC GUIDANCE WHICH LOOKED FINE. ZONAL FLOW ALOFT WILL GRADUALLY BCM MORE NWLY WITH AMPLIFICATION OF AN UPR TROF OVER QUEBEC EARLY NEXT WEEK. THIS WILL FORCE A CDFNT ACRS THE RGN MON OR MON NGT. HI PRES FOLLOWING THIS FRONT WILL BRING IN COOLER AND DRIER AIR WITH MAXES IN THE U70S TO 80...COMPARED TO MAXES WELL INTO THE 80S AHEAD OF IT. && .AVIATION /06Z FRIDAY THROUGH TUESDAY/... SHORT TERM AVIATION FOCUS WL BE POTENTIAL FOG AND IFR CONDITIONS AT ELM...FOLLOWED BY TIMING OF RAIN AND MVFR CONDITIONS AT AVP ON FRIDAY MORNING. WATER VAPOR SHOWS 5H VORT ACRS THE OHIO VALLEY MOVING TWD CENTRAL PA...WITH PLENTY OF CONVECTIVE DEBRIS ADVECTING TWD OUR TAF SITES. THIS MID/UPPER LVL MOISTURE/CLOUDS WL COMPLICATE POTENTIAL FOR FOG DEVELOPMENT TONIGHT ACRS OUR TAF SITES. BASED ON PREVIOUS NITE AND LIGHT WINDS...COMBINED WITH SOME BL MOISTURE WL MENTION IFR/LIFR CONDITIONS AT ELM IN TEMPO GROUP BTWN 09Z-12Z. ELSEWHERE...THINKING MID/UPPER LVL CLOUD DECK WL PREVENT FOG FROM DEVELOPING. MEANWHILE...5H VORT AND GOOD RIBBON OF MID LVL MOISTURE...ALONG WITH RRQ OF 100 KNT JET WL HELP IN THE DEVELOPMENT OF SHOWERS ACRS CENTRAL PA INTO SOUTHERN TIER OF NY BY 12Z FRI. WL MENTION PREVAILING GROUP FOR -RA WITH TEMPO OF 4SM AND RA WITH MVFR CONDITIONS AT AVP BY FRIDAY MORNING. REST OF THE TAF SITES WL USE PROB30 OR VCSH TO COVER POTENTIAL WITH SOME THUNDER POSSIBLE BTWN 16Z-20Z FRIDAY AT ITH/SYR/RME. DRY WEATHER EXPECTED TO DEVELOP BETWEEN 22Z AND 0Z NORTHERN TERMINALS...BUT NOT UNTIL BETWEEN 0Z AND 03Z FROM KBGM SOUTH/EAST. WINDS WL BE LIGHT AND VARIABLE THROUGH THIS MORNING...BECOMING SOUTH TO SOUTHWEST 5 TO 10 KNOTS BY LATE MORNING. WINDS SHIFT INTO THE NORTHWEST BY EARLY FRIDAY EVENING AND REMAIN LESS THAN 5 KNOTS. OUTLOOK... FRIDAY NIGHT THRU SUNDAY NIGHT...MAINLY VFR CONDITIONS WITH LCL IFR POSSIBLE IN PATCHY VALLEY FOG...ESPECIALLY AT ELM EACH MORNING. MON...SFC COLD FRNT WL PRODUCE SCT SHOWERS/STORMS WITH MVFR CONDITIONS POSSIBLE MONDAY AFTN INTO MON EVNG. LOW CLDS WITH PATCHY MVFR LATE MON NGT. TUE...VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...JAB NEAR TERM...DJP SHORT TERM...JAB LONG TERM... AVIATION...TABER/HEDEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 341 PM EDT THU JUL 7 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-081945- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 341 PM EDT THU JUL 7 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
836 PM EDT THU JUL 7 2011
PAZ047-080115-
LUZERNE PA-
836 PM EDT THU JUL 7 2011
...STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL LUZERNE COUNTY...
* AT 831 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM
WAS LOCATED NEAR ROCK GLEN...AND MOVING EAST AT 15 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FERN GLEN AT 845 PM EDT...
DERINGER AT 850 PM EDT...
WESTON AT 855 PM EDT...
JEANESVILLE AT 915 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4091 7606 4094 7620 4095 7622 4100 7622
4094 7592 4093 7593 4090 7600 4090 7604
/DJPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1055 PM EDT THU JUL 7 2011
PAZ047-080345-
LUZERNE PA-
1055 PM EDT THU JUL 7 2011
...STRONG THUNDERSTORM WILL AFFECT NORTHERN LUZERNE COUNTY...
* AT 1049 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL. THIS STORM
WAS LOCATED 6 MILES WEST OF SWEET VALLEY...AND MOVING EAST AT 15
MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
SWEET VALLEY AND MUHLENBERG AT 1110 PM EDT...
PIKES CREEK AT 1120 PM EDT...
GLEN LYON AT 1125 PM EDT...
LEHMAN AND HARVEYS LAKE AT 1130 PM EDT...
NANTICOKE AND ALDEN AT 1135 PM EDT...
DALLAS AND FERN BROOK AT 1140 PM EDT...
SHAVERTOWN AND COURTDALE AT 1145 PM EDT...
LAT...LON 4121 7633 4128 7632 4137 7629 4138 7582
4114 7579
/DJPSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1240 AM EDT FRI JUL 8 2011
NYZ062-PAZ048-080530-
PIKE PA-SULLIVAN NY-
1240 AM EDT FRI JUL 8 2011
...STRONG THUNDERSTORM NEAR FORRESTBURG...
* AT 1233 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH. THIS STORM WAS LOCATED NEAR ELDRED...AND MOVING
EAST AT 20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
FORRESTBURG AT 1250 AM EDT...
HARTWOOD AT 105 AM EDT...
HAVEN AND MT PROSPER AT 125 AM EDT...
WURTSBORO AND HIGHVIEW AT 130 AM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4158 7437 4158 7438 4156 7443 4150 7448
4149 7475 4146 7474 4144 7476 4148 7499
4163 7495 4161 7437 4159 7436
/HEDENSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BINGHAMTON NY 141 AM EDT FRI JUL 8 2011 NYZ062-080615- SULLIVAN NY- 141 AM EDT FRI JUL 8 2011 ...STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL SULLIVAN COUNTY NEAR GLEN WILD... * AT 137 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND GUSTS TO 50 MPH. THIS STORM WAS LOCATED NEAR ROCK HILL...AND MOVING NORTHEAST AT 20 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... WOODRIDGE AT 150 AM EDT... MOUNTAIN DALE AND MT VERNON AT 155 AM EDT... THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL AND/OR DAMAGING WINDS. LAT...LON 4157 7460 4164 7469 4174 7455 4166 7442 HEDEN
The Albany radar (KENX), 113 km away, was scanning. The volume nearest the first event began at 05:48 UTC.
5 hail, 1 thunderstorm wind. Local standard time, as filed.
Trees and wires were blown down.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 335927, 335928, 335929, 335952, 335931, 335932.